Format

Send to

Choose Destination
Arch Intern Med. 1987 May;147(5):867-9.

Hyperkalemia as a complication of drug therapy.

Abstract

A wide array of drugs in common use can produce hyperkalemia. We reviewed our experience with severe hyperkalemia (potassium levels greater than 5.9 mEq/L [greater than 5.9 mmol/L]) in adult inpatients during a one-year period, to evaluate the extent to which drugs could be implicated in this electrolyte disorder. Excluding hemolyzed samples, single unexplained values, and measurements obtained during cardiopulmonary bypass or resuscitation, drug therapy was a probable contributing factor in more than 60% of the hyperkalemic episodes; in 25%, drugs were temporally linked to the onset of the hyperkalemia. In declining order of frequency, the drugs associated with hyperkalemia were potassium chloride, captopril, nonsteroidal anti-inflammatory agents, and potassium-sparing diuretics. In more than 80% of the drug-related hyperkalemic episodes, potassium regulation was compromised by underlying disease states. The most common was renal insufficiency, followed by diabetes mellitus and metabolic acidosis. This review underscores the dictum that caution should be exercised when drugs with hyperkalemic potential are used in patients with impaired potassium homeostasis.

PMID:
3579440
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center